Hail, Montgomery
- When
- August 4, 4:08 AM EST to 4:12 AM EST
- Where
- Montgomery County, Englewood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.870, -84.300
A series of severe storms moved through Ohio during the morning hours of August 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A series of severe storms moved through Ohio during the morning hours of August 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 3:37 AM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 437 AM EDT TUE AUG 4 2009 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL SWING THROUGH THE UPPER GREAT LAKES THROUGH WEDNESDAY...SENDING A COLD FRONT INTO THE OHIO VALLEY ON WEDNESDAY NIGHT. A LARGE UPPER LEVEL RIDGE WILL BUILD INTO THE THE EASTERN US BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE CWA IN RESPONSE TO A WEAK MIDLEVEL DISTURBANCE AND A DEVELOPING LOW LEVEL JET. ELEVATED CAPE VALUES AROUND 2500 J/KG AND MODEST 0-6 KM SHEAR AROUND 30 KT MAY ALLOW SOME OF THESE STORMS TO PRODUCE MARGINALLY SEVERE HAIL...ESPECIALLY IF ANY OF THE HIGH 0-3 KM HELICITY IS REALIZED AND ALLOWS THE STORMS TO ROTATE. LLJ WILL WEAKEN LATER THIS MORNING WHICH MAY ALLOW STORMS TO WEAKEN IN INTENSITY FOR A BIT...HOWEVER...AIRMASS WILL QUICKLY AND STRONGLY DESTABILIZE BY LATE MORNING AND WILL FAVOR STRONG UPDRAFTS AND THE POTENTIAL FOR DAMAGING WINDS AND SEVERE HAIL. WHILE MODELS ARE OVERDOING THE DEGREE OF INSTBY...UPPER 60S AND LOW 70S DEWPOINTS ARE WORKING THEIR WAY UP THE OHIO RIVER AND WILL LIKELY SPREAD INTO THE CWA LATER ON...SO CAPE VALUES OF AT LEAST 3000 J/KG SEEM LIKELY LATER TODAY. WILL NEED TO WATCH TRENDS CLOSELY AS LATEST RUNS OF THE NAM AND RUC ARE SHOWING STRONGER 500-HPA WINDS THAN PREVIOUSLY FORECAST FOR LATER TODAY. IF THESE MODELS ARE CORRECT...THIS WOULD LEAD TO INCREASED DEEP LAYER SHEAR AND THE THREAT FOR A MORE ORGANIZED SEVERE WEATHER EVENT THIS AFTERNOON. SEVERAL WEAK UPPER IMPULSES WILL KEEP THE THREAT FOR SCATTERED SHOWERS AND STORMS AROUND THROUGH MUCH OF THE DAY FOR THE ENTIRE AREA. HOWEVER...MAIN FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE ASSOCIATED WITH A STRONGER SHORTWAVE...CURRENTLY RESPONSIBLE FOR A FEW CONVECTIVE COMPLEXES OVER THE CENTRAL PLAINS. THIS ACTIVITY WILL SPREAD SOUTHEAST LATER TODAY...WITH THE POSSIBILITY OF AN ORGANIZED CONVECTIVE COMPLEX AFFECTING THE SOUTHWEST PORTIONS OF THE CWA LATER THIS AFTERNOON AND THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... COMPLEX PATTERN WILL CONTINUE INTO WEDNESDAY AS SEVERAL DISTURBANCES MOVE OVERHEAD WITHIN NORTHWESTERLY FLOW ALOFT...AND A COLD FRONT SAGS SOUTHWARD INTO NORTHERN PORTIONS OF THE CWA. THIS WILL KEEP CHANCES FOR CONVECTION CONFINED TO MAINLY THE SOUTHERN HALF OF THE CWA ON WEDNESDAY. MAINTAINED LOW CHANCE TO SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF OF THE CWA WEDS NIGHT AND THURS AS FRONT HANGS AROUND THE AREA AND DISTURBED NORTHWESTERLY FLOW ALOFT CONTINUES. CONDITIONS WILL DRY OUT THURS NIGHT. STAYED CLOSER TO COOLER MET NUMBERS THROUGH THE PERIOD...IF NOT A DEGREE OR TWO COOLER. && .LONG TERM /FRIDAY THROUGH MONDAY/... TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH MOVES THROUGH THE OHIO VALLEY REGION. AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER 80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND SUNDAY. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING BACK TO OUR WEST ACROSS ILLINOIS AND FAR WESTERN INDIANA. AIRMASS ACROSS OUR AREA IS CONSIDERABLY MORE STABLE AT THE MOMENT SO THINK A LOT OF THIS WILL WEAKEN AS IT MOVES OUR WAY. HOWEVER...WILL STILL ALLOW FOR A VCSH ACROSS THE WEST AFTER 10Z AND TOWARD 12Z ACROSS THE EAST. MODELS ARE INDICATING GOOD INSTABILITY DEVELOPING LATER THIS MORNING AND ON INTO THIS AFTERNOON AND THIS WILL LEAD TO A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR AREA. WILL HANDLE THE THREAT WITH A VCSH/CB...MAINLY FOR THIS AFTERNOON INTO EARLY EVENING. OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HAWBLITZEL NEAR TERM...HAWBLITZEL SHORT TERM...HAWBLITZEL LONG TERM...PARKER AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 458 AM EDT TUE AUG 4 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-050900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 458 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. WITH A VERY HUMID AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 402 AM EDT TUE AUG 4 2009 INZ050-040830- WAYNE IN- 402 AM EDT TUE AUG 4 2009 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 430 AM EDT... AT 401 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. LOCATIONS IMPACTED INCLUDE... DUBLIN...CAMBRIDGE CITY...HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND CENTERVILLE. IN ADDITION...MOUNT AUBURN...FRANKLIN...EAST GERMANTOWN... JACKSONBURG...ECONOMY...GREENS FORK...RICHMOND MUNICIPAL AIRPORT AND MIDDLEBORO ARE NEAR THE PATH OF THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL HAGERSTOWN 39.91N 85.16W
08/04/2009 E1.00 INCH WAYNE IN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM HAIL GREENS FORK 39.89N 85.04W
08/04/2009 E1.00 INCH WAYNE IN TRAINED SPOTTER
HAIL LASTED UP TO 5 MINUTES...SOMEWHAT COVERED THE GROUND
0504 AM HAIL RICHMOND 39.83N 84.89W
08/04/2009 E0.75 INCH WAYNE IN TRAINED SPOTTER
PENNY SIZE HAIL IN DOWNTOWN RICHMOND
&&
HAWBLITZELThe Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 09:05 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees were reported down on roads due to damaging thunderstorm winds.
Hail was reported on Interstate 71 near mile marker 32.
Flash flooding was reported between Dearfield Township and Morrow with people trapped in vehicles near Columbia Road and Mason-Morrow Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189267, 189268, 189269, 189275, 189295, 189279.